Kansas, 2008

Damaging Winds and High Wind in Kansas, April 26, 2008

April 26, 2008 · NWS DDC · 4 events in 2 counties and zones

High based showers with a few lightning strikes produced a gust front of high wind during the afternoon.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

High based showers with a few lightning strikes produced a gust front of high wind during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 26, 2:32 AM CST, 11 hours 8 minutes earlier.

Area forecast discussion, Apr 26, 2:32 AM CST, 11 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
332 AM CDT SAT APR 26 2008

.DISCUSSION...

DAYS 1-2...

A SHORTWAVE TROUGH WILL DROP SSE INTO WESTERN KANSAS TODAY. A
BAND OF FAIRLY STRONG LIFT WILL DEVELOP AHEAD OF THE COLD FRONT
BY 18Z. STRONG SURFACE HEATING AND MARGINAL MOISTURE RETURN,
ALONG WITH -3C 700MB TEMPS AND -22C 500MB TEMPS WILL LEAD TO
RAPID DESTABLIZATION BY EARLY AFTERNOON. THIS SHOULD LEAD TO
THUNDERSTORM DEVELOPMENT. AREAL COVERAGE OF STORM ACTIVITY IS
NOT CLEAR. AREAS ALONG AND SE OF A LINE FROM ASH VALLEY TO DODGE
CITY TO MEADE HAVE THE BEST CHANCE. SMALL HAIL IS POSSIBLE WITH
THE STORMS SINCE SURFACE BASED CAPES COULD EXCEED 500 J/KG AND
SINCE WET BULB ZEROS WILL BE SO LOW.

 THE COLD FRONT WILL SWEEP THROUGH LATE THIS AFTERNOON. IT WILL BE
FAIRLY WINDY BEHIND THE FRONT FOR A FEW HOURS, IT DOES NOT APPEAR
THE WINDS WILL BE STRONG ENOUGH FOR AN ADVISORY. THIS IS PARTLY
BECAUSE SLPS START OUT SO HIGH AHEAD OF THE FRONT.

THE COOLEST READINGS WILL BE IN THE FAR W/NW TONIGHT CLOSER TO THE
SURFACE HIGH. SOME UPPER 20S ARE POSSIBLE THERE. FREEZING
TEMPERATURES ARE POSSIBLE AS FAR EAST AS DODGE CITY, ESPECIALLY
IF THE WINDS DROP OFF. SUNDAY STILL LOOKS LIKE A NICE DAY WITH
HIGHS IN THE LOWER TO MID 60S.

DAYS 3-7...

85H PROGGED TEMPS AND DOWNSLOPE FLOW EARLY IN THE WORK WEEK
CONTINUES TO SUPPORT THE WARM TEMPERATURES CURRENTLY IN THE GRIDS
THROUGH WEDNESDAY. LATEST RUN...ESPECIALLY THE ECMWF SUPPORTS
AFTERNOON TEMPS EVEN WARMER TUESDAY AND WEDNESDAY. 00Z MEX ALSO
TRENDING GUIDANCE TEMPS UP AS WELL SO WILL BE FOLLOWING THIS TREND
ON TEMPS TUESDAY AND WEDNESDAY BUT NOT GO AS WARM AS WHAT THE ECMWF
85H TEMPS SUGGEST.

COMPARED TO LAST NIGHT IT LOOKS LIKE THE CANADIAN/ECMWF/GFS ARE NOW
ALL TRENDING TOWARDS THE SAME SOLUTION FOR LATE WEEK ALTHOUGH TIMING
STILL OFF BY 12 OR SO HOURS. THIS WILL MAKE A HUGE DIFFERENCE IN
TEMPERATURES ON THURSDAY BECAUSE IF THE FRONT REMAINS NORTH OF THE
AREA THEN AFTERNOON TEMPS COULD EASILY CLIMB BACK INTO THE
70S...POSSIBLY EVEN A FEW 80S WHILE IF THE FRONT SURGES SOUTH
TEMPS LIKELY TO BE SOME 15 TO 25F COOLER. AT THIS TIME DO NOT HAVE A
GOOD HANDLE WITH TIMING OF FRONT AND CAA BEHIND THIS FRONT SO AM
CURRENTLY LEANING TOWARD KEEPING GRIDS AS IS FOR NOW BUT WILL BE
VERY FLEXIBLE WITH SURROUNDING OFFICES IF THEY WISH TO LOWER TEMPS
IN OUR N/NW. AS FOR MINS LATE WEEK DID LOWER TEMPS AS MUCH AS
POSSIBLE FRIDAY NIGHT AS WINDS EXPECTED TO BE LIGHTER THAN THURSDAY
NIGHT AND THE POTENTIAL FOR CLEARING SKIES. GIVEN THIS IT IS
DIFFICULT TO SEE HOW LOWS WILL BE AS WARM AS LOWS AHEAD OF THE FRONT
MID WEEK.

.AVIATION...

ANTICIPATING VRF CONDITIONS TODAY. THERE WILL BE AN INCREASE OF MID
LVL MOISTURE LATE TODAY WHICH MAY PRODUCE A CIG IN THE 9-12KFT AFTER
21Z. THE MAIN ITEM OF INTEREST THIS MORNING WILL BE A COLD FRONT
WHICH WILL BE MOVING SOUTH ACROSS THE CWA LATER TODAY. BASED ON 00Z
RUNS APPEARS GFS AND NAM ARE CLOSE ON TIMING SO INITIAL PLAN IS TO
FOLLOW THE BLEND OF THE TWO ON TIMING OF FROPA. WILL HOWEVER
REEVALUATE THIS CLOSER TO 12Z TAF TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  32  63  36 /  20   0   0   0
GCK  68  29  64  34 /   0   0   0   0
EHA  69  33  65  39 /   0   0   0   0
LBL  70  33  65  39 /   0   0   0   0
HYS  65  32  61  35 /  20   0   0   0
P28  70  36  63  37 /  50  30   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/18
Hazardous weather outlook, Apr 26, 9:25 AM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1025 AM CDT SAT APR 26 2008

KSZ030-031-043>045-061>063-074>076-084>086-270900-
TREGO-ELLIS-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-
HASKELL-MORTON-STEVENS-SEWARD-
1025 AM CDT SAT APR 26 2008 /925 AM MDT SAT APR 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE RAPIDLY SOUTHWARD THIS AFTERNOON.
NORTH WINDS OF 25 TO 35 MPH WITH GUSTS NEAR 50 MPH
ARE EXPECTED AFTER 2 PM.  THESE WINDS WILL QUICKLY DECREASE AFTER
SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ046-064>066-077>081-087>090-270900-
RUSH-HODGEMAN-PAWNEE-STAFFORD-GRAY-FORD-EDWARDS-KIOWA-PRATT-MEADE-
CLARK-COMANCHE-BARBER-
1025 AM CDT SAT APR 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS AND SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP AFTER 1 PM AS A COLD FRONT MOVES RAPIDLY
SOUTHWARD. THESE STORMS WILL CONTAIN GUSTY WINDS UP TO 50 MPH AND
SMALL HAIL.  FOLLOWING THE FRONT NORTH WINDS 25 TO 35 MPH WITH GUSTS
NEAR 50 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

EKB

The radar

The Dodge City radar (KDDC), 36 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 high wind. Local standard time, as filed.

Thunderstorm Wind, Hodgeman

When
April 26, 1:40 PM CST
Where
Hodgeman County, 0.54 mi E of Jetmore
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.080, -99.890

Several power poles were blown down 1/2 mile east of Jetmore. The downed power lines also started a grass fire.

Thunderstorm Wind, Hodgeman

When
April 26, 1:40 PM CST
Where
Hodgeman County, 0.54 mi E of Jetmore
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.080, -99.890

Wind gusts of at least 75 mph were reported.

High Wind, Hodgeman

When
April 26, 2:30 PM CST to 3:00 PM CST
Where
Hodgeman forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

A gradient wind combined with virga overhead along a cold front produced high wind across the southern part of the county.

High Wind, Ford

When
April 26, 2:40 PM CST to 3:15 PM CST
Where
Ford forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97699, 97700, 97702, 97701.